Illinois, 2019

Flooding in Illinois, December 1 to 11, 2019

December 1 to 11, 2019 · NWS PAH · 3 events in 3 counties and zones

Heavy rainfall late in November sent a few rivers above flood stage in early December, including the Skillet Fork River, parts of the Ohio River, and the Little Wabash River. The flooding on all three rivers was minor, affecting mainly bottomland fields and woods.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rainfall late in November sent a few rivers above flood stage in early December, including the Skillet Fork River, parts of the Ohio River, and the Little Wabash River. The flooding on all three rivers was minor, affecting mainly bottomland fields and woods.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 30, 11:53 PM CST, 7 minutes earlier.

Area forecast discussion, Nov 30, 11:53 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1153 PM CST Sat Nov 30 2019

.UPDATE...
Issued at 1153 PM CST Sat Nov 30 2019

The AVIATION section has been updated for the 06Z TAF issuance.

UPDATE Issued at 919 PM CST Sat Nov 30 2019

Continuing to monitor radar trends this evening as scattered
showers and thunderstorms have developed along and just ahead of a
passing cold front. With surface dew points in the lower 60s
advecting north across much of western Kentucky and the arrival of
colder air aloft, some surface based instability has materialized
across far southeast Missouri and the Purchase area of western
Kentucky, but still remains below 300 J/kg according to LAPS and
SPC mesoanalysis data. This combined with strong wind fields
aloft will pose at least some risk for a couple stronger storms
through the late evening hours as some potential exists for mixing
stronger mid level winds to the surface. It appears that western
Kentucky, and perhaps portions of far southeast Illinois and
southwest Indiana, stand the greatest chance of experiencing a
stronger storm or two. Otherwise, the main concerns will be
lightning and locally heavy rain. Continue to monitor through the
evening for updates.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 330 PM CST Sat Nov 30 2019

Models are continuing to indicate the possibility of another round
of showers/isolated thunderstorms late this afternoon into the
evening, mainly across portions of western KY and sw IN ahead of
a front currently advancing east through se MO. With saturated
grounds from 1-3" of rain overnight and today, any additional
rains that occur will likely be quick to run off and create some
flash flooding potential. Therefore, will run with a flash flood
watch through the evening hours from the Pennyrile region of wrn
KY and all of our sw IN counties.

Short term CAMs models have not handled the convective trends
very well today, which hurts the confidence level in where any
thunderstorms may occur. However, emphasis still is pointing to
portions of wrn KY late today into the early evening. With all of
the worked over air from today's rainfall, airmass recovery this
afternoon/evening remains questionable. However, sfc dew points
in the lower 60s are trying to push north along the MS River, and
effective bulk shear 40-50 kts looms along the TN border as well.
Thus, cannot rule out some stronger convection, and SPC has
maintained its marginal risk for a few isolated severe storms.

Dry slot will work in quickly from west to east behind the sfc
front tonight, bringing brief clearing and gusty southwest winds
20 to 30 mph. Then, a secondary boundary will work its way across
the region early Sunday, bringing a wind shift to the west and
even stronger wind gusts, possibly 30 to 40 mph. Wind advisories
will possibly be needed for the day time hours Sunday.

Also, wrap around clouds, and possibly some light precip will
work their way back into the region during the day Sunday as a
deep mid level trof drifts east across northern IL/IN regions.
Highest chance of seeing any light precip will be up along the
I-64 corridor of srn IL/sw IN. As very cold air associated with
the H50 low moves in aloft, would not be too surprised to see a
bit of wet snow mix in later in the day or early Sunday night.
However, no impacts are expected with very light precip and sfc
temps above the freezing mark.

Drier conditions are finally expected to move in for the start of
the work week. Would not be surprised though if we have trouble
shrugging what could be a stubborn stratus deck on the back side
of the upper trof, especially in locations along/east of the MS
River. Could serve to help hold readings Monday down in the 30s
to near 40 for daytime highs.

.LONG TERM...(Tuesday through Saturday)
Issued at 330 PM CST Sat Nov 30 2019

A shift to southwesterly flow on Tuesday will lead to warmer
temperatures with highs in the upper 40s to near 50. A mid-level
shortwave trough crosses the Quad State region Tuesday evening
though is expected to remain dry. Midweek, high pressure will keep
the region mostly clear of clouds, while zonal flow keeps
temperatures Wednesday similar to Tuesday.

Thursday night into Friday a low pressure system tracking along the
southern United States will move into the lower Mississippi Valley.
Models are in higher agreement today on the southern track, which
will keep precipitation chances higher for Western Kentucky and
Southeastern Missouri compared to Southern Illinois and Southwest
Indiana. The system is fast moving enough that this should be no
more than a 24 hour rain event. Next weekend will begin with
slightly cooler but dry conditions with decreasing cloud cover.

&&

.AVIATION...
Issued at 1153 PM CST Sat Nov 30 2019

The front has passed and conditions have improved as expected. West
or west southwest winds will increase significantly after daybreak
with gusts 30kts or greater possible through the day and evening.
MVFR ceilings will overspread the region through the morning, and
some IFR ceilings will be possible in the north/northeast along
with some light snow/flurries.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Flash Flood Watch until midnight CST tonight for INZ081-082-
     085>088.

KY...Flash Flood Watch until midnight CST tonight for KYZ008>022.

&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM...ATL
AVIATION...DRS
Hazardous weather outlook, Nov 30, 4:25 PM CST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
425 PM CST Sat Nov 30 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
425 PM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Scattered thunderstorms are forecast early tonight. The main hazards
with storms today will be locally heavy rainfall and dangerous
lightning. A few storms late this afternoon and this evening may be
accompanied by strong gusty winds.

Following a cold front tonight, winds will increase to around 15
mph with a few gusts from 30 to 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty west to northwest winds will continue on Sunday and Sunday
night. Some gusts from 30 to 40 mph are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Nov 30, 7:37 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
737 PM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      4 SSW SEDGEWICKVILLE    37.46N 89.94W
11/30/2019                   BOLLINGER          MO   EMERGENCY MNGR

            *** 2 FATAL, 2 INJ ***
            A VEHICLE CARRYING 4 PEOPLE WAS SWEPT AWAY
            AT THE LOW WATER CROSSING OF THE LITTLE
            WHITEWATER CREEK ON COUNTY ROAD 356. TWO OF
            THE OCCUPANTS LOST THEIR LIVES AND THE OTHER
            TWO WERE TREATED FOR INJURIES. EXACT TIME
            UNKNOWN.

&&

DRS
Local storm report, Nov 30, 7:44 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
744 PM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      1 ENE SEDGEWICKVILLE    37.52N 89.88W
11/30/2019                   BOLLINGER          MO   EMERGENCY MNGR

            *** 1 FATAL ***
            A TRUCK WAS SWEPT AWAY AT THE LOW WATER
            CROSSING OF UPPER WHITEWATER CREEK ON COUNTY
            ROAD 234. THE DRIVER WAS KILLED. EXACT TIME
            UNKNOWN.

&&

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Wayne

When
December 1, 12:00 AM CST to December 2, 12:00 PM CST
Where
Wayne County, Wayne City to 2.41 mi ENE of Wayne City
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.350, -88.580

Flood, Alexander

When
December 3, 12:30 PM CST to December 8, 10:00 PM CST
Where
Alexander County, Cairo to 1.39 mi S of Urbandale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.000, -89.180

Flood, White

When
December 4, 5:00 AM CST to December 11, 5:45 PM CST
Where
White County, Carmi to 1.09 mi ESE of Brownsville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.080, -88.170

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865642, 865644, 865645.